Strong Wind, Ballard
- When
- February 28, 12:00 PM CST to 3:00 PM CST
- Where
- Ballard forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 37.058, -88.999 (the zone’s center; the record gives no point)
S. produced strong southwest winds across parts of the Purchase area of western Kentucky.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A strong pressure gradient between an approaching cold front to the west and high pressure over the southeast U.S. produced strong southwest winds across parts of the Purchase area of western Kentucky. The highest measured wind gust was 47 mph at a meteorologist's private home in Calvert City. A wind gust to 45 mph was measured at the National Weather Service office in Paducah. The strong winds were northwest of a line from Mayfield to Marion, Kentucky.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 28, 11:58 AM CST, 2 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 1158 AM CST SUN FEB 28 2016 .UPDATE... Issued at 1158 AM CST SUN FEB 28 2016 Aviation update for 18Z TAFs. && .SHORT TERM...(Today through Tuesday night) Issued at 322 AM CST SUN FEB 28 2016 Windy warm day on tap with high pressure moving over the SE U.S., while low pressure tracks from the Upper Midwest to Great Lakes region. BUFR NAM/GFS/RAP sounding data continues to suggest gusts today just below Wind Advisory criteria, though it may be a close call across the Wabash River Valley. Will continue with a Special Weather Statement (SPS). Otherwise, increase in clouds will be later today from the NW as a mid level s/wv and cold front approach. Toward the end of the day, some of the HiRes guidance develops isolated showers from srn IL into se MO. Not sure if it will develop in this area or a tad to the east from say KFWC to KPAH, followed by a slight uptick in coverage heading east into sw IN and the KY Pennyrile. Will keep PoPs fairly low throughout the window of opportunity this evening, slightly higher KEVV to KHOP. After midnight, PoPs end over the KY Pennyrile, dry the rest of the night. Will maintain highs today just above guidance as it typically doesn't handle the degree of warmth enough with a SSW trajectory and plenty of sun to start. Lows tonight near guidance. Monday through Monday evening should be quiet as weak high pressure moves across the area. After midnight, will increase PoPs from SW to NE with showers and possibly thunder expected. Will carry categorical PoPs Tuesday as low pressure, mid level forcing and adequate moisture result in showers and a few thunderstorms. Will decrease PoPs for convection early Tuesday evening. Most of the moisture should be out of here before colder air arrives. There could be lingering clouds overnight and possibly flurries given mid level s/wv energy will still have to pass across the area. Used a blend of MOS and existing numbers for temps Monday through Tuesday night. .LONG TERM...(Wednesday through Saturday) Issued at 322 AM CST SUN FEB 28 2016 Mid to late week forecast confidence remains average to below average with continued model variability. After a wet Tuesday, a return to dry weather is expected on Wednesday as weak high pressure takes hold. Upper level energy forecast to reach the Pacific Coast late Tuesday is progged to stream southeast into the Central Plains by late Wednesday. The resultant surface low is forecast to move east into the Middle Mississippi Valley on Thursday. Forecast models continue to show considerable spread with respect to the track of this low. Both the ECMWF and Canadian are stronger and take the low further north than the GFS, which appears to be an outlier at this time. Forecast temperature profiles are warm enough to support primarily liquid precipitation through the event, though a mix with snow as the precipitation is winding down Thursday night cannot be ruled out. Overall precipitation totals should remain on the light side. Once this system departs, mainly dry conditions are forecast through the remainder of the week. There is some signal that another system may move just north of the region over the weekend, but the general consensus is that much of the immediate area should remain dry. Temperatures are forecast to start off the period below normal, but should moderate to average or above average by the weekend. && .AVIATION... Issued at 1158 AM CST SUN FEB 28 2016 The main issue with the aviation forecast is the wind. As of this writing, good mixing/heating possibly has already yielded near-peak southwesterly winds at the surface, which should stay around 20 kts sustained, gusting to 30 to 35 kts through about 22-23Z. Winds will gradually subside into the evening, but any substantial wind shift should not take place until around the midnight hour as a cold front sweeps through the region from northwest to southeast. Decided to keep the limited late afternoon/early evening pcpn chance mention (except at KCGI) as "VCSH" due to its transitory nature and minimal operational impact. Winds will slacken more and begin to gain a southerly component overnight under high pressure. && .PAH Watches/Warnings/Advisories... IL...NONE. MO...NONE. IN...NONE. KY...NONE. && AVIATION...DB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 338 AM CST SUN FEB 28 2016 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-291100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 338 AM CST SUN FEB 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT IT WILL BE WINDY TODAY. SOUTH TO SOUTHWEST WINDS 15 TO 30 MPH WITH GUSTS AROUND 40 MPH CAN BE EXPECTED. WINDS WILL NOT BE QUITE AS HIGH ACROSS THE OZARK FOOTHILL REGION. THERE IS AN ELEVATED FIRE DANGER FROM THE LAND BETWEEN THE LAKES AREA EAST TO GREENVILLE AND HOPKINSVILLE IN WEST KENTUCKY...DUE TO LOW AFTERNOON RELATIVE HUMIDITY AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS FROM LATE MONDAY NIGHT THROUGH TUESDAY. LOCALLY HEAVY DOWNPOURS...LIGHTNING AND GUSTY WINDS WILL BE THE PRIMARY HAZARDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The national radar mosaic for the moment the first event began.
7 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, February 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 620680, 620681, 620682, 620683, 620684, 620685, 620686.